Hail, Portage
- When
- May 15, 5:05 PM EST
- Where
- Portage County, Garrettsville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.283, -81.100
Penny size was observed five miles northeast of Garrettsville.
4 hail, 3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 15, 1:30 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 230 PM EDT THU MAY 15 2003 WRMFNT EXTDS NEWD INTO THE CNTRL PTN CWA CURVING BACK TO SE OVER ERN AREAS. THIS FNT SHUD MOV OFF TO SE OVRNGT WITH TROF RMNG BACK OVER THE RGN FRI AND FRI NITE. LOOK FOR SCT SHWRS/TSTMS OVR MOST CWA THIS EVNG TO BECOME MORE WDSPRD OVR ERN ARES WHERE THE BEST INFLOW/MSTR UVV WL EXITST. THIS SCENARIO WL CONT ON FRI THUS KPG POPS LKLY E 1/3 CHC CAT W 2/3...CONTG CHC SHWRS OVR E 1/3 FRI NITE. HI PRES BLDG IN FROM N AND NE SAT AND MID AND UPR LOWS PULL OFF JUST FAR ENUF TO E THAT ENUF DRY AIR SHUD WORK IN AND WITH LTL IN THE WAY INSTAB OR UVV KEPT SAT DRY. THE HIGHS. .CLE... OH...NONE. PA...NONE.
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 601 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Cleveland radar (KCLE), 65 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
4 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Penny size was observed five miles northeast of Garrettsville.
Thunderstorm winds downed two large trees. One of the trees landed on a house and caused some roof damage.
Penny size hail was observed five miles west of Millersburg.
Thunderstorm winds downed several trees.
Thunderstorm winds downed one tree and several large limbs.
Penny size hail was observed.
Penny size hail was observed.
Thunderstorms dumped between two and three inches of rain on Canton in a short period of time. Widespread lowland and street flooding occurred. Water up to six feet deep was reported in downtown Canton with water up to four feet deep on U.S. Highway 30 and State Route 43. Several cars were stranded in the flood waters and a few buildings sustained minor damage.
Thunderstorms dumped two to three inches of rain on Cuyahoga Falls in a short period of time. Lowland and street flooding occurred with water as much as three feet deep on some roads. Several cars were stranded in the flood waters and a few buildings sustained minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359856, 5359857, 5360158, 5360159, 5360160, 5359855, 5360161, 5360236, 5360237.